Alert archive / Florida / Rip Current Statements in 2014

Rip Current Statement 7, NWS Miami, FL

March 18, 2014Collier County, Florida

NWS Miami, FL issued this rip current statement at Mar 18, 2014, 4:24 AM EDT for Collier County, Florida. It was in force for 16 hr.

The area

The counties it named.

The facts

Issued
Mar 18, 2014, 4:24 AM EDT (08:24 UTC)
Expired
Mar 18, 2014, 8:00 PM EDT
In force
16 hr
Issued by
NWS Miami, FL

County Collier County, FL

The radar

The Miami radar (KAMX), 111 km from the middle of the area, began a volume at 08:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Miami, FL (KMFL), launched 00:00Z, 8.4 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 00:00Z on 2014-03-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 521 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 00:00Z on 2014-03-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 232 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
521 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
1147 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
232 m²/s²
0-3 km storm-relative helicity
215 m²/s²
Significant tornado parameter
0.5
Supercell composite
5.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

690 
WHUS42 KMFL 180824
CFWMFL

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE MIAMI FL
424 AM EDT TUE MAR 18 2014


FLZ069-190000-
/O.NEW.KMFL.RP.S.0007.140318T0824Z-140319T0000Z/
COASTAL COLLIER-
424 AM EDT TUE MAR 18 2014

...HIGH RISK OF RIP CURRENTS IN EFFECT THROUGH THIS EVENING...

THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A HIGH RIP
CURRENT RISK...WHICH IS IN EFFECT THROUGH THIS EVENING. 

* TIMING...MODERATE TO STRONG ONSHORE WINDS AND MODERATE SURF WILL
  CONTINUE TO GENERATE HAZARDOUS RIP CURRENTS ALONG THE GULF COAST
  BEACHES TODAY. 

* IMPACTS...HAZARDOUS SWIMMING CONDITIONS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THERE IS A HIGH RISK OF RIP CURRENTS.

RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY
FROM SHORE...WHICH OCCUR MOST OFTEN AT LOW SPOTS OR BREAKS IN THE
SANDBAR AND IN THE VICINITY OF STRUCTURES SUCH AS JETTIES AND
PIERS. HEED THE ADVICE OF LIFEGUARDS AND THE BEACH PATROL. PAY
ATTENTION TO FLAGS AND POSTED SIGNS.

IF YOU BECOME CAUGHT IN A RIP CURRENT...DO NOT PANIC. REMAIN
CALM AND BEGIN TO SWIM PARALLEL TO SHORE. ONCE YOU ARE AWAY FROM
THE FORCE OF THE RIP CURRENT...BEGIN TO SWIM BACK TO THE BEACH.
DO NOT ATTEMPT TO SWIM DIRECTLY AGAINST A RIP CURRENT. EVEN A
STRONG SWIMMER CAN BECOME EXHAUSTED QUICKLY.

&&

$$

What forecasters said that day

The local office's own words before this rip current statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this rip current statement went out at Mar 18, 3:25 AM EDT, 59 minutes earlier.

Area forecast discussion, Mar 18, 3:25 AM EDT, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
325 AM EDT TUE MAR 18 2014

.DISCUSSION...
THE EARLY MORNING WATER VAPOR LOOP SHOWED THE MAIN SHORTWAVE
TROUGH ASSOCIATED WITH THE COLD FRONT THAT HAS BEGUN TO PUSH
ASHORE IN THE TAMPA AREA BEGINNING TO BECOME MORE NEUTRAL AND MAY
BECOME NEGATIVELY TILTED AS IT CONTINUES TO LIFT ENE OVER THE
FLORIDA PANHANDLE TOWARD SW/SC GEORGIA DUE THE STRONG MID/UPPER
WINDS WRAPPING AROUND ITS BASE. THIS FLOW IS REFLECTED WELL AT THE
TBW RADAR SOUTHEAST OF THIS UPPER FEATURE...WHICH DEPICTS AROUND
50 KTS BETWEEN 2-5 KFT AND AROUND 70 KNOTS AROUND 500 MB. AT THIS
TIME IT APPEARS THE MAIN LIMITING FACTOR ACROSS SRN FL COULD BE
THE INSTABILITY. THE LATEST LAPS ANALYSIS INDICATED THE SFC-BASED
CAPE RANGING FROM 175-200 J/KG ACROSS THE LOCAL AREA. THE LATEST
WRF/HRRR MODEL REFLECTIVITIES...HOWEVER...HAVE INITIALIZED FAIRLY
WELL WITH THE CURRENT PATTERN AND CONTINUE TO SHOW A MORE
PRONOUNCED LINE OF SHOWERS REDEVELOPING BY DAYBREAK AS IT
PROGRESSES ACROSS THE SRN FLORIDA PENINSULA THIS MORNING. DESPITE
THE LIMITED INSTABILITY NOTED...ANY HEAVY SHOWERS OR ISOLATED
STORMS THAT DEVELOP ALONG AND AHEAD OF THE FRONTAL BOUNDARY COULD
TRANSLATE TO 45 TO 55 KNOT WIND GUSTS REACHING THE SFC (45-50 KT
ON THE MIA VWP AT 2-4 KFT).

THE PREVIOUSLY DISCUSSED UPPER TROUGH IS PROGGED TO QUICKLY LIFT OUT
TO THE NE THROUGH THE DAY TODAY. THE ASSOCIATED COLD FRONT SHOULD
CLEAR THE SOUTHEAST FL COAST THROUGH THE EARLY/MID MORNING HOURS. NW
FLOW AND PLENTY OF DRY AIR WILL SPREAD ACROSS THE AREA IN ITS WAKE.
ALTHOUGH SLIGHTLY COOLER CONDITIONS WILL BE EXPECTED TONIGHT INTO
WEDNESDAY MORNING...TEMPERATURES ARE ONLY EXPECTED TO DIP BACK TO
AROUND NORMAL...MAINLY FOR THE INTERIOR AND NWRN LOCATIONS AROUND
THE LAKE. THE LATEST GUIDANCE CONTINUES TO INDICATE THE EAST COAST
LOCATIONS REMAINING SLIGHT ABOVE NORMAL THROUGH THE PERIOD. THIS IS
MAINLY DUE TO ZONAL FLOW ALOFT EXPECTED THROUGH THE MID-WEEK PERIOD
AND THE LOW-LEVEL FLOW QUICKLY RETURNING TO THE ENE AS HIGH PRESSURE
BUILDS EAST NORTH OF THE LOCAL AREA.

&&

.MARINE...
A COLD FRONT WILL PUSH ACROSS THE MARINE AREA THROUGH THE EARLY
TO MID MORNING HOURS TODAY...WHICH WILL KEEP THE RAIN CHANCES UP.
A FEW STORMS OR HEAVY SHOWERS ASSOCIATED WITH THIS FRONT COULD
LEAD TO STRONG WIND GUSTS AND LOCALLY CHOPPIER CONDITIONS IN AND
AROUND THE ACTIVITY. HIGH PRESSURE AND MUCH DRIER CONDITIONS WILL
BUILD EAST OVER THE REGION THROUGH THE MID-WEEK PERIOD WITH WINDS
AND SEAS TRENDING BACK DOWN.

&&

.AVIATION...
MAIN CHALLENGE IS FORECASTING THE TIMING OF THE SHRA/TSRA ACROSS
THE AREA OVERNIGHT INTO THE PRE-DAWN HOURS. MODELS AND CURRENT
TRENDS ARE CONSISTENT IN SHOWING A BROKEN LINE OF CONVECTION
MOVING THROUGH THE GULF COAST/KAPF AREA BETWEEN 06Z-09Z, THEN OVER
THE SE FLORIDA AIRPORTS BETWEEN 09Z-12Z. CONVECTION NOT TOO STRONG
AT PRESENT TIME AND TAFS REFLECT VCTS WITH TEMPO SHRA, BUT THIS
WILL BE MONITORED AS THERE'S STILL A CHANCE CONVECTION MAY
INTENSIFY AS IT APPROACHES SE FLORIDA TOWARD SUNRISE. DON'T EXPECT
ANY IFR CONDITIONS, AT LEAST NOT LASTING TOO LONG, WITH MVFR
CEILING/VSBY FOR 2-3 HOURS AROUND TIME OF PRECIP AND FRONTAL
PASSAGE. FRONT MOVES THROUGH BEFORE 12Z AT KAPF AND AROUND 12Z AT
SE FLORIDA AIRPORTS, WITH WIND SHIFT TO W/NW AND SLOW CLEARING. BY
18Z ALL SITES SHOULD BE MOSTLY CLEAR.

&&

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH  81  65  83  67 /  30  10  10  10
FORT LAUDERDALE  81  67  83  70 /  30  10  10  10
MIAMI            81  67  84  69 /  30  10  10  10
NAPLES           78  59  83  63 /  10  10  10  10

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
GM...NONE.
&&

SHORT TERM...59/RM
LONG TERM....85/AG
Hazardous weather outlook, Mar 17, 7:48 PM EDT, 8 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA
NATIONAL WEATHER SERVICE MIAMI FL
748 PM EDT MON MAR 17 2014

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
181245-
LAKE OKEECHOBEE-BISCAYNE BAY-
COASTAL WATERS FROM JUPITER INLET TO DEERFIELD BEACH, FL OUT 20 NM-
COASTAL WATERS FROM DEERFIELD BEACH TO OCEAN REEF, FL OUT 20 NM-
WATERS FROM JUPITER INLET TO DEERFIELD BEACH, FL EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM DEERFIELD BEACH TO OCEAN REEF, FL EXTENDING FROM 20 NM
TO THE TERRITORIAL WATERS OF THE BAHAMAS-GLADES-HENDRY-
INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-INLAND COLLIER-
INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-METRO MIAMI DADE-
MAINLAND MONROE-COASTAL PALM BEACH-COASTAL BROWARD-
COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE-
COASTAL WATERS FROM CHOKOLOSKEE TO BONITA BEACH, FL OUT 20 NM-
COASTAL WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE, FL OUT 20 NM-
GULF WATERS FROM CHOKOLOSKEE TO BONITA BEACH, FL EXTENDING FROM
20 TO 60 NM-
748 PM EDT MON MAR 17 2014

...ISOLATED STRONG-SEVERE THUNDERSTORMS CANNOT BE RULED OUT TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TONIGHT

RIP CURRENTS:  THERE IS A MODERATE RISK OF RIP CURRENTS ALONG THE
GULF BEACHES AND A SLIGHT RISK ALONG THE ATLANTIC BEACHES.

THUNDERSTORMS: A FEW THUNDERSTORMS CONTINUE TO BE POSSIBLE, THOUGH
THE RISK FOR STRONG TO SEVERE THUNDERSTORMS HAS LESSENED. HOWEVER,
WE STILL CANNOT COMPLETELY RULE OUT THE POTENTIAL.

TORNADOES: A TORNADO CANNOT BE COMPLETELY RULED OUT TONIGHT.

WATERSPOUTS: ISOLATED WATERSPOUTS ARE POSSIBLE.

WIND: THE RISK OF STRONG TO SEVERE WINDS HAS LESSENED, BUT WE STILL
CANNOT RULE OUT THE POSSIBILITY OF A FEW STORMS CONTAINING
DAMAGING WINDS. THIS RISK IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A MODERATE RISK OF RIP CURRENTS IS FORECAST FOR THE GULF COAST
BEACHES TUESDAY AND POSSIBLY WEDNESDAY.

A MODERATE RISK OF RIP CURRENTS IS FORECAST ALONG THE ATLANTIC
BEACHES BEGINNING WEDNESDAY DUE TO AN INCOMING NORTHEAST SWELL.

.SPOTTER INFORMATION STATEMENT...
INDIVIDUAL SPOTTERS ARE ENCOURAGED TO REPORT HIGH WIND AND FUNNEL
CLOUDS TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIAMI.

SPOTTER ACTIVATION FOR MORE INFORMATION...VISIT THE NATIONAL
WEATHER SERVICE IN MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.

GREGORIA

In the hours before

Special weather statement, Mar 18, 4:16 AM EDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
416 AM EDT TUE MAR 18 2014

FLZ063-066-067-069-070-180900-
INLAND COLLIER COUNTY FL-HENDRY FL-GLADES FL-
INLAND PALM BEACH COUNTY FL-COASTAL COLLIER COUNTY FL-
416 AM EDT TUE MAR 18 2014

..A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR STRONG WIND GUSTS
UP TO 50 MPH FOR GLADES...HENDRY AND NORTHERN COLLIER COUNTIES...

AT 412 AM EDT...DOPPLER RADAR WAS TRACKING A LINE OF SHOWERS AND
ISOLATED THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES NORTHWEST
OF BRIGHTON SEMINOLE TO NEAR GOLDEN GATE...AND MOVING EAST AT 40 MPH.

WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED ALONG THIS LINE. THESE
WINDS CAN BLOW AROUND LOOSE OBJECTS, UPROOT SMALL TREES AND KNOCK
DOWN POWER LINES.

LOCATIONS IMPACTED INCLUDE...
IMMOKALEE...CLEWISTON...LA BELLE...PALMDALE...DEVILS GARDEN...
LAKEPORT...MOORE HAVEN...FELDA...MUSE...ORTONA...BUCKHEAD RIDGE...
BRIGHTON SEMINOLE AND ORANGE TREE.

LAT...LON 2719 8091 2715 8087 2707 8096 2704 8093
      2693 8112 2682 8106 2681 8095 2673 8085
      2636 8102 2619 8181 2632 8177 2632 8166
      2642 8166 2643 8156 2703 8152 2703 8127
      2712 8127 2712 8117 2721 8117
TIME...MOT...LOC 0812Z 247DEG 34KT 2713 8118 2624 8175

MOLLEDA

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 18, 3:24 AM EDTSpecial Marine WarningMFL66 min
Mar 18, 4:16 AM EDTSpecial Weather StatementMFLGlades, Hendry44 min
Mar 18, 4:34 AM EDTSpecial Marine WarningMFL41 min
Mar 18, 5:09 AM EDTSpecial Weather StatementMFLCollier, Hendry51 min
Mar 18, 5:17 AM EDTSpecial Marine WarningMFL43 min
Mar 18, 5:50 AM EDTSpecial Marine WarningMFL55 min
Mar 18, 6:14 AM EDTSpecial Weather StatementMFLBroward46 min
Mar 18, 6:54 AM EDTSpecial Weather StatementMFLBroward51 min
Mar 18, 6:57 AM EDTSpecial Marine WarningMFL48 min
Mar 18, 7:30 AM EDTSpecial Marine WarningMFL45 min
Mar 18, 7:45 AM EDTSpecial Weather StatementMFLMiami-Dade30 min
Mar 18, 8:14 AM EDTSpecial Marine WarningMFL91 min

Nearby

Rip Current Statements in Florida, 2014Every rip current statement in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.